Hail, Hockley
- When
- June 21, 7:21 PM CST
- Where
- Hockley County, 1 mi N of Smyer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.594, -102.170
A Skywarn spotter reported quarter size hail near Smyer.
Scattered storms developed during the early evening hours along a surface trough axis positioned near the Texas and New Mexico state line. These storms moved and continued to develop into the South Plains and extreme southwestern Texas panhandle as a low level jet developed and increased storm scale organization.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered storms developed during the early evening hours along a surface trough axis positioned near the Texas and New Mexico state line. These storms moved and continued to develop into the South Plains and extreme southwestern Texas panhandle as a low level jet developed and increased storm scale organization. Hail up to half dollar size was reported along with wind gusts of 60 to 65 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 21, 5:52 PM CST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 652 PM CDT FRI JUN 21 2013 .UPDATE... DISTURBANCE EDGING INTO WESTERN NEW MEXICO EXPECTED TO LEAD TO INCREASING THUNDERSTORMS THROUGH THE EVENING...SHOULD PERSIST LATER THAN LAST NIGHT. INITIAL ACTIVITY NEAR THE NEW MEXICO BORDER FAIRLY ISOLATED AND STILL UNCERTAIN HOW MUCH ADDITIONAL DEVELOPMENT WILL OCCUR...MIXED SIGNALS FROM SHORT-TERM SOLUTIONS. HAIL AND HIGH WIND THREAT SHOULD TRANSITION TO OUTFLOW DRIVEN STORMS WITH WIND AND DUST AS PROBABLE ISSUES. SEVERE THUNDERSTORM WATCH VALID UNTIL 2 AM CDT TONIGHT. RMCQUEEN && .AVIATION... A FEW ISOLATED THUNDERSTORMS HAVE DEVELOPED NEAR THE TEXAS/NEW MEXICO STATE LINE AND WILL CONTINUE TO MOVE EAST THIS EVENING. HOWEVER...CONFIDENCE IS LOW ON WHETHER ANY STORMS WILL AFFECT EITHER TAF SITE. WINDS WILL PICK UP TOMORROW AFTERNOON AGAIN AND LEAD TO LIGHT VISIBILITY RESTRICTIONS DUE TO BLOWING DUST. && .PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUN 21 2013/ SHORT TERM... FORECAST REVOLVES AROUND THUNDER CHANCES LATE THIS AFTERNOON INTO TONIGHT. THE REGION REMAINS UNDER SOUTHWEST FLOW ALOFT...WITH ONE NOTABLE SHORTWAVE TROUGH ACROSS THE PANHANDLES EXITING TO THE NORTHEAST AND ANOTHER AREA OF LIFT SEEN ON WATER VAPOR IMAGERY APPROACHING THROUGH AZ. WAS CONCERNED THE FIRST WAVE COULD SPARK A FEW STORMS ACROSS THE EASTERN ZONES THIS AFTERNOON...AS EARLIER RAP AND HRRR SOLUTIONS SUGGESTED...BUT THEY HAVE NOW BACKED OFF ON THIS AND WITH WAVE EXITING PROSPECTS FOR THIS ARE LOW. ALTHOUGH WE WILL BE POSITIONED BETWEEN THE TWO SYNOPTIC AREAS OF FORCING FOR ASCENT THIS EVENING...STRONG HEATING AND GOOD MOISTURE LEVELS WERE RESULTING IN STRONG INSTABILITY AND MINIMAL INHIBITION OVER MUCH OF THE REGION...WITH 19Z MLCAPE VALUES ANALYZED AOA 2500 J/KG FOR MOST OF THE FA. IN ADDITION...AN AREA OF LOW-LEVEL MOISTURE CONVERGENCE WAS NOTED FROM THE CENTRAL TEXAS PANHANDLE SOUTHWESTWARD INTO THE LEE TROUGH ACROSS SOUTHEASTERN NEW MEXICO. UP TO THIS POINT...STORMS HAVE BEEN CONFINED TO LOCATIONS IMMEDIATELY ALONG AND EAST OF THE SACRAMENTO MOUNTAINS...BUT EXPECT ADDITIONAL DEVELOPMENT NORTHEASTWARD FROM THERE UP INTO THE WESTERN/CENTRAL PANHANDLE THROUGH LATE THIS AFTERNOON. THE ACTIVITY MAY TRY AND CONGEAL SOMEWHAT AS IT MOVES EASTWARD ACROSS THE CAPROCK THIS EVENING...PERHAPS MAKING IT INTO THE ROLLING PLAINS LATER TONIGHT...THOUGH IT SHOULD BE WANING IN INTENSITY BY LATE EVENING. EARLY ON...STRONG INSTABILITY AND WEAK TO MODEST WIND SHEAR WILL SUPPORT A SEVERE THREAT WITH LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAIN AND THE PROSPECTS FOR BLOWING DUST. HAVE EXPANDED CHANCE POPS TO ENCOMPASS NEARLY THE ENTIRE SOUTHERN PANHANDLE AND SOUTH PLAINS THROUGH 06Z BEFORE DROPPING POPS BELOW 15 PERCENT AFTER 06Z. TEMPERATURES TONIGHT WILL BE MILD AS MOIST SOUTHERLY LOW-LEVEL FLOW CONTINUES AND HAVE GONE WITH TEMPERATURES SIMILAR TO WHAT WE SAW THIS MORNING. TOMORROW WILL BRING ANOTHER HOT DAY WITH LITTLE CHANGE IN THE OVERALL PATTERN. STRONG DAYTIME HEATING...WITH HIGHS IN THE MIDDLE 90S AND SUFFICIENT MOISTURE...COMBINED WITH CONVERGENCE ALONG A SFC TROUGH/DRYLINE WILL BRING ANOTHER THREAT OF STRONG/SEVERE STORMS...FAVORING THE WESTERN ZONES INITIALLY IN THE LATE AFTERNOON HOURS...THEN EXPANDING EAST. LONG TERM... MAIN ISSUE TODAY IS TIMING TRANSITION FROM AFTN THUNDERSTORM REGIME ACROSS THE WRN ZONES TO HOT AND DRY AREAWIDE. 12Z MODEL RUNS NOW A BIT SLOWER IN REPLACING THE WRN CONUS UPPER TROUGH WITH AN AMPLIFYING RIDGE. IT NOW LOOKS LIKE THE LEE SFC TROUGH COULD REMAIN ACTIVE INTO MONDAY WITH SWLY FLOW ALOFT BEFORE THAT RIDGE AMPLIFICATION BEGINS OVER THE SRN ROCKIES. THAT SHOULD FINALLY SHUT PRECIPITATION DOWN OVER THE AREA. AS A RESULT HAVE EXTENDED SLIGHT CHANCE MENTION INTO MONDAY AFTN AND EVENING. TEMPS WILL THEN WARM AS THE RIDGE BUILDS OVER THE ROCKIES AND LOW LEVELS DRY OUT A BIT...WITH HIGH TEMPS LIKELY APPROACHING 10F WARMER THAN NORMAL BY WEDNESDAY AND THURSDAY. WILL END WITH MENTION OF AN OUTSIDE SHOT OF PRECIP REENTERING THE PICTURE TOWARD FRIDAY AS NORTHERLY MID TO UPPER FLOW OVER THE PLAINS COULD SEND A COLD FRONT AND/OR UPPER DISTURBANCE TOWARD THE FCST AREA. FOR NOW THAT POSSIBILITY TOO REMOTE TO ADD TO FCST. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 93 63 94 63 / 30 20 20 20 20 TULIA 66 94 66 96 67 / 30 20 20 20 20 PLAINVIEW 68 93 68 95 68 / 30 20 20 20 20 LEVELLAND 69 93 68 93 69 / 30 20 20 20 20 LUBBOCK 73 93 70 96 69 / 30 10 20 20 20 DENVER CITY 67 95 68 96 69 / 30 20 20 20 20 BROWNFIELD 70 94 68 95 70 / 30 20 20 20 20 CHILDRESS 72 97 70 97 70 / 20 10 10 10 10 SPUR 72 95 71 95 70 / 20 10 10 10 10 ASPERMONT 73 97 72 97 71 / 20 10 10 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 05/99/01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1130 AM CDT FRI JUN 21 2013 TXZ021>044-221630- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1130 AM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON INTO THIS EVENING. A FEW OF THESE THUNDERSTORM COULD BECOME SEVERE...WITH THE GREATEST THREAT FOR SEVERE WEATHER BEING ACROSS THE SOUTHERN TEXAS PANHANDLE INTO THE SOUTH PLAINS LATE THIS AFTERNOON INTO THIS EVENING. PRIMARY THREATS WILL INCLUDE GOLF BALL SIZE HAIL AND DAMAGING WINDS TO 65 MPH. IN ADDITION...STRONG TO SEVERE WINDS MAY BE POSSIBLE WITH ANY DECAYING THUNDERSTORM ACTIVITY LATE TONIGHT INTO EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BRING A CHANCE OF LARGE HAIL AND DAMAGING WINDS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON INTO THIS EVENING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT FRI JUN 21 2013
TXZ034-220100-
HOCKLEY-
740 PM CDT FRI JUN 21 2013
...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY...
AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF LEVELLAND...MOVING NORTHEAST AT
15 MPH.
NICKEL SIZE HAIL...WINDS UP TO 55 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 3383 10238 3382 10209 3361 10208 3349 10244
3375 10250
TIME...MOT...LOC 0040Z 244DEG 12KT 3371 10235
JDVSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 801 PM CDT FRI JUN 21 2013 TXZ034-220115- HOCKLEY- 801 PM CDT FRI JUN 21 2013 ...SIGNIFICANT WEATHER ADVISORY FOR HOCKLEY COUNTY... AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF LEVELLAND...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 3383 10210 3350 10208 3350 10239 3382 10244 TIME...MOT...LOC 0101Z 257DEG 13KT 3365 10231 JDV
The Lubbock radar (KLBB), 34 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
A Skywarn spotter reported quarter size hail near Smyer.
A Texas Tech University West Texas Mesonet site in Friona measured a 63 mph wind gust.
A trained spotter reported quarter size hail near Bronco.
An Emergency Manager and public citizens observed quarter to half dollar size hail in Brownfield.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447626, 447627, 447628, 447629.